Monday, May 12

ECTRIMS Congress 2013: TYSABRI: Fast MS Comeback May Ruin Drug 'Holiday'

ECTRIMS Congress 2013:  AMSTERDAM -- Stopping natalizumab (Tysabri) to reduce the risk of a rare, life-threatening side effect in patients with multiple sclerosis (MS) carries a steep cost -- the substantial likelihood of renewed disease activity within six months, a researcher said here.

More than half of patients in the randomized, controlled RESTORE trial who switched to methylprednisolone or glatiramer acetate (Copaxone) for six months relapsed or developed new gadolinium-enhancing lesions on brain MRI scans said Robert Fox, MD, of the Cleveland Clinic.

Only four of 14 patients who switched to interferon-beta-1a met these criteria for renewed disease activity, but these patients had lower disease activity during the study baseline, Fox said.

In a late-breaking presentation at the joint meeting of the European and Americas Committees for Treatment and Research in Multiple Sclerosis, Fox told attendees that the study was neither designed nor powered to evaluate alternative treatments to be given during natalizumab "holidays."

The idea for interrupting natalizumab in patients otherwise doing well on the drug came about because of findings that duration of treatment is a strong risk factor for progressive multifocal leukoencephalopathy (PML), Fox explained.

The condition results from reactivation of latent infection with the JC virus, assumed to result from natalizumab's disruption in immune function.

Studies of patients who have developed PML, which has been fatal in about one-fifth of cases, has shown that the risk increases by about eight-fold during the second year of treatment, relative to the first treatment year, in patients with past JC virus exposure.

Although it appears that additional years of treatment do not increase the risk further, many neurologists have wondered whether stopping the drug -- to allow reconstitution of more normal immune surveillance -- might reduce the risk.

Fox explained that the delay was intended to allow immune reconstitution, which the investigators feared would remain suppressed if a steroid was introduced immediately.

About 60% of the alternative active-therapy group chose methylprednisolone.

Only 24% of those who picked interferon had had high disease activity when they originally started on natalizumab, compared with 47% of those choosing glatiramer acetate and 35% of those selecting the steroid.

Overall, a disproportionate number of patients with high disease activity prior to starting natalizumab experienced renewed disease activity during the study.

Most patients meeting the endpoint did so by week 20, demonstrating that disease activity returns relatively quickly when natalizumab is withdrawn.

Although it might appear from the results that the natalizumab interruption was a failure, Fox told MedPage Today that such a conclusion is premature.

Reducing the incidence of PML is ultimately about "risk stratification," he said, suggesting that the relapse risk could be acceptable in patients at relatively high risk for PML.

Fox added that the study suggested that, for patients who do stop natalizumab, frequent MRI scans to detect early signs of disease activation should begin after three to four months.

And the study established that IV methylprednisolone started three months after the natalizumab stoppage was not effective, Fox said.

He said it's possible that starting the steroid sooner might have reduced the relapses and new lesions. But if that regimen had been tested in the study, it would have been criticized for undermining the rationale for the natalizumab stoppage, he said.